Kansas, 2008Flash Flooding in Kansas, May 7 to 8, 2008
May 7 to 8, 2008 · NWS SGF · 2 events in 2 counties and zones
Two clusters of showers and thunderstorms impacted mainly extreme southeast Kansas and far southwest Missouri. Flash flooding occurred with both clusters.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two clusters of showers and thunderstorms impacted mainly extreme southeast Kansas and far southwest Missouri. Flash flooding occurred with both clusters. Two to six inches of rain fell on saturated soil conditions, leading to a quick onset of flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 7, 4:54 AM CST, 4 hours 6 minutes earlier.
Area forecast discussion, May 7, 4:54 AM CST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
554 AM CDT WED MAY 7 2008
...UPDATE TO AVIATION...
.DISCUSSION...
A COMPLEX WEATHER SCENARIO CONTINUES TO EVOLVE EARLY WEDNESDAY.
THE REMNANTS OF A CONVECTIVE COMPLEX THAT DEVELOPED OVER KANSAS WAS
SPREADING INTO PORTIONS OF CENTRAL AND SOUTHERN MISSOURI EARLY
THIS MORNING. REGIONAL RADAR AND SATELLITE SHOW OTHER LARGE
CONVECTIVE CLUSTERS ACROSS THE PLAINS THAT HAD DEVELOPED IN
RESPONSE TO A BROAD LOW LEVEL JET AHEAD OF AN UPPER LOW TRACKING
OUT OF THE DESERT SOUTHWEST.
THIS POTENT SYSTEM WILL MIGRATE NORTHEASTWARD ACROSS THE SOUTHERN
PLAINS TODAY. INCREASING UPPER DIFFLUENCE WILL OVERSPREAD THE
REGION DURING THE DAY AND INTERACT WITH A STRENGTHENING LOW LEVEL
JET TO PROVIDE AMPLE LIFT FOR WIDESPREAD CONVECTION. EXPECT TO SEE
CLUSTERS OF CONVECTION DEVELOP FROM THE SOUTHERN PLAINS INTO THE
MISSOURI VALLEY THROUGH THE DAY...AND INITIALLY BECOME FOCUSED ALONG
A DEVELOPING FRONTAL ZONE AS SEEN IN THE PROGGED 925-850 MB WIND
FIELDS. THE AXIS OF MAXIMIZED MASS CONVERGENCE WILL EXTEND FROM
THE APPROACHING UPPER LOW INTO SOUTHEAST AND CENTRAL MISSOURI BY
THIS AFTERNOON. MODEL SOUNDINGS SUGGEST VERY EFFICIENT RAINFALL
PRODUCTION WITH NEARLY SATURATED AIRMASS THROUGH 400 MB AND
PRECIPITABLE WATER VALUES AROUND 1.5 INCHES. THE RISK OF FLASH
FLOODING WILL INCREASE DURING THE DAY PARTICULARLY FROM SOUTHEAST
KANSAS INTO THE LAKE OF THE OZARKS REGION AS REPEATED ROUNDS OF
CONVECTION ARE LIKELY TO DEVELOP.
A SURFACE LOW WILL DEVELOP OVER THE SOUTHERN PLAINS TODAY AND
TRACK INTO THE OZARKS TONIGHT WITH THE UPPER LOW. EXPECT A BAND OF
STRONG TO SEVERE CONVECTION TO DEVELOP ALONG THE ATTENDANT COLD
FRONT/DRY LINE AND SPREAD EAST INTO SOUTHERN MISSOURI LATE THIS
AFTERNOON AND EVENING. INSTABILITY WILL BE HAMPERED SOMEWHAT BY
CLOUD COVER AND ONGOING CONVECTION BUT SHEAR PROFILES WILL BECOME
MORE FAVORABLE WITH THE APPROACH OF THE UPPER LOW. MODEL SOUNDINGS
SUGGEST DAMAGING WINDS WILL BE THE PRIMARY THREAT WITHIN A LINEAR
COMPLEX THAT WILL SWEEP EAST ACROSS THE OZARK THIS EVENING.
ISOLATED TORNADOES CANNOT BE RULED OUT GIVEN THE ENHANCED LOW
LEVEL HELICITIES DUE TO BACKING LOW LEVEL WINDS AHEAD OF THE
APPROACHING SURFACE LOW AND LOW CONDENSATION LEVELS.
MEANWHILE AN AXIS OF MODERATE TO HEAVY RAINFALL IS PROGGED TO SET
UP WITHIN DEFORMATION ZONE ON THE NORTHERN SIDE OF THE UPPER LOW
TRACK. MODELS CONTINUE TO BRING THIS AXIS OF HEAVY RAINFALL ACROSS
SOUTHEAST KANSAS AND CENTRAL MISSOURI. HAVE FOLLOWED CLOSE TO HPC
AND MODEL GUIDANCE WHICH IS DEPICTING 3 TO 4 INCHES OF RAIN IN
THIS AREA. RAINFALL AMOUNT OF 1 TO 2 INCHES WILL BE MORE COMMON
FARTHER SOUTH. WHILE LOCALIZED FLOODING WILL BE POSSIBLE ANYWHERE
ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS...THE GREATEST
RISK OF SIGNIFICANT FLASH FLOODING WILL AFFECT AREAS GENERALLY
NORTH OF A NEOSHO TO ROLLA LINE WHERE A FLASH FLOOD WATCH REMAINS
IN EFFECT. SERIOUS FLASH FLOODING AS WELL AS RIVER FLOODING WILL
LIKELY DEVELOP IF THE FORECAST RAINFALL AMOUNTS MATERIALIZE.
SHOWERS WILL PERSIST INTO THURSDAY MORNING AS THE UPPER LOW PULLS
AWAY. A ZONAL FLOW PATTERN WILL SET UP IN THE WAKE OF THE EXITING
LOW AND BRING ANOTHER MINOR SHORTWAVE INTO THE PLAINS THURSDAY
NIGHT. MODELS CONTINUE TO DEPICT A CONVECTIVE COMPLEX THAT WILL
DEVELOP OVER KANSAS AND MOVE INTO SOUTHWEST FRIDAY EARLY FRIDAY.
ANOTHER MORE POTENT SHORTWAVE AND ASSOCIATED FRONT WILL SWEEP
ACROSS THE REGION SATURDAY BRINGING YET ANOTHER CHANCE OF
CONVECTION.
FOSTER
&&
.AVIATION...
FOR THE 12Z TAF PACKAGE...ACTIVE WEATHER FOR THIS TAF PERIOD.
SEVERAL ROUNDS OF SHRA/TSRA WILL AFFECT THE REGION TODAY AND
TONIGHT AS A POTENT UPPER LEVEL STORM SYSTEM MOVES THROUGH THE
REGION. VIS/CIG RESTRICTIONS THIS MORNING HAVE BEEN QUITE
FLEETING WITH VFR THE CURRENT CONDITIONS. WILL LIKELY SEE A
PROLONGED PERIOD OF MVFR AS SHRA/TSRA ENTERS THE AREA...WITH
OCCASIONAL BOUTS OF IFR VIS/CIG IN HEAVIER RAINFALL. SFC LOW
PRESSURE WILL LIKELY PASS OVER OR JUST TO THE SOUTH OF BOTH
JLN/SGF AERODROMES...WINDS WILL BACK TO EAST AND SHIFT TO A
WESTERLY DIRECTION VERY LATE IN THE FORECAST PERIOD.
GAGAN
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH THURSDAY
AFTERNOON FOR MOZ055>058-066>071-077>081-088>094.
KS...FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH THURSDAY
AFTERNOON FOR KSZ073-097-101.
&&Hazardous weather outlook, May 7, 6:37 AM CST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
737 AM CDT WED MAY 7 2008
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-081245-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
737 AM CDT WED MAY 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED:
NUMEROUS THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY
RAINFALL...WIND GUSTS TO 50 MPH AND SMALL HAIL.
A FEW SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS
IN EXCESS OF 60 MPH...HAIL TO THE SIZE OF HALF DOLLARS...AND
POSSIBLY ISOLATED TORNADOES.
TORRENTIAL RAINFALL AMOUNTS OF 2 TO 4 INCHES AND FLASH
FLOODING.
AREAS AFFECTED AND TIMING:
THUNDERSTORMS WILL INCREASE THROUGH THE DAY ACROSS THE OUTLOOK
AREA. THE GREATEST RISK OF SEVERE STORMS WILL OCCUR ACROSS
SOUTHERN MISSOURI...OR SOUTH OF A LINE FROM LAMAR TO ROLLA.
DISCUSSION:
NUMEROUS THUNDERSTORMS WILL DEVELOP TODAY AS A STRONG STORM
SYSTEM TRACKS OUT OF THE SOUTHERN PLAINS. A FEW ELEVATED
THUNDERSTORMS MAY PRODUCE SEVERE HAIL TO THE SIZE OF HALF
DOLLARS DURING THE MORNING HOURS. THE POTENTIAL OF STRONG TO
SEVERE STORMS WILL INCREASE LATER THIS AFTERNOON AND EVENING AS
WIND SHEAR INCREASES IN ADVANCE OF THE APPROACHING STORM
SYSTEM...AND SURFACE LOW PRESSURE TRACKS INTO FAR SOUTHERN
MISSOURI. A LINE OF STRONG TO SEVERE STORMS WILL LIKELY MOVE OUT
OF OKLAHOMA AND INTO SOUTHERN MISSOURI LATER THIS AFTERNOON AND
EVENING. LOCALIZED DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH
THESE STORMS. HOWEVER...AN ISOLATED TORNADO CANNOT BE RULED OUT.
IN ADDITION...HEAVY RAINFALL WILL BECOME MORE WIDESPREAD WITH
TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES POSSIBLE...ESPECIALLY
ALONG AND NORTH OF INTERSTATE 44. THE POTENTIAL OF FLASH FLOODING
WILL INCREASE THIS AFTERNOON AND TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
FLOODING OF SMALL STREAMS...LOW WATER CROSSINGS...AND SOME
RIVERS MAY BE ONGOING THURSDAY.
THUNDERSTORMS WILL BE POSSIBLE LATE THURSDAY NIGHT INTO FRIDAY
MORNING...AND AGAIN SATURDAY. A FEW OF THESE STORMS MAY BECOME
SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
EVENING ACROSS FAR SOUTHERN MISSOURI.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
BARJENBRUCH
In the hours before
Special weather statement, May 7, 7:41 AM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
841 AM CDT WED MAY 7 2008
MOZ093-101-071415-
NEWTON MO-MCDONALD MO-
841 AM CDT WED MAY 7 2008
...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN MCDONALD AND
SOUTHEASTERN NEWTON COUNTIES UNTIL 915 AM CDT...
AT 840 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GOODMAN...OR 9 MILES NORTH OF PINEVILLE...
MOVING NORTHEAST AT 40 MPH.
ADDITIONAL STRONG STORMS WILL MOVE OUT OF NORTHEAST OKLAHOMA INTO
WESTERN MCDONALD COUNTY. THESE STORMS WILL ALSO BE CAPABLE OF
PRODUCING HAIL TO THE SIZE OF NICKELS.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.
NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
RUNNELS
Flash Flood, Crawford
- When
- May 7, 9:00 AM CST to 2:00 PM CST
- Where
- Crawford County, 0.16 mi N of Walnut to 1.08 mi NNW of Mc Cune
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.602, -95.080
Three to six inches of rain fell over Crawford County. Nearly all locations that experiences flooding during periods of excessive rainfall were flooded. The area that was impacted the greatest was Cowskin Creek. Numerous areas near the city of Pittsburg were flooded including Lincoln Park and a mobile home park near Quincy and Lonestar Streets.
Flash Flood, Cherokee
- When
- May 7, 12:59 PM CST to May 8, 4:00 AM CST
- Where
- Cherokee County, 6.07 mi NNE of Sherman to 2.57 mi SW of Melrose
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.335, -95.023
Three to six inches of rain fell over Cherokee County. All areas that typically flood during periods of excessive rain were flooded. A few specific locations included the intersection of 110th Street and Scammon Road, a few thousand acres near the confluence of Lightning Creek and the Neosho River, and several streets in the city of Columbus.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, May 7, 20082 injured · $337,000 · EF1 · 36 events
- Flash Flooding and Hail in Missouri, May 7 to 8, 2008$1.0 million · 0.75 in hail · 14 events
- Tornadoes and Hail in Texas, May 7, 2008$110,000 · EF1 · 28 events
- Tornadoes and Flash Flooding in Oklahoma, May 7 to 8, 2008$142,000 · EF0 · 26 events
- Lightning Strike in Illinois, May 7 to 8, 20083 injured · $62,000 · 1 event
- Damaging Winds in Louisiana, May 7, 2008$35,000 · 55 kt wind · 12 events
- Damaging Wind in Arkansas, May 7, 2008$50,000 · 50 kt wind · 1 event
- Wildfire in Florida, May 7, 2008$30,000 · 1 event
- Hail and Damaging Winds in Texas, May 7, 2008$2,000 · 56 kt wind · 13 events
- Tornado and Hail in Wyoming, May 7, 2008EF0 · 9 events
- Heavy Rain in Missouri, May 7 to 8, 20086 events
- Frost and Freeze in New York, May 7, 20084 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99177, 99179.